Texas, 2024

Hail and Damaging Winds in Texas, May 15, 2024

May 15, 2024 · NWS AMA · 10 events in 6 counties and zones

A shortwave trough helped to initiate storms over northeast New Mexico during the afternoon hours, eventually crossing into the northwest Panhandles. Additional storms developed in this area, going on to produce up to half dollar sized hail, along with 70 to 80 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A shortwave trough helped to initiate storms over northeast New Mexico during the afternoon hours, eventually crossing into the northwest Panhandles. Additional storms developed in this area, going on to produce up to half dollar sized hail, along with 70 to 80 mph winds. The worst of which occurred in Sunray as well as Cactus, where large trees were uprooted and healthy branches were broken off from damaging wind gusts. These storms eventually weakened as they moved eastward through the evening into a less favorable environment. Another area of activity developed across the southern Texas Panhandle as well, with several other storms forming along outflow boundaries, producing hail up to nickel sized and strong wind gusts. This area of activity struggled to maintain strength as several boundary interactions and a worked over environment proved to be detrimental. Training showers and storms also posed a risk for localized minor flooding in portions of Beaver, Ochiltree, and Lipscomb counties where radar estimated 1-3 inches of rain had fallen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 12:42 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 15, 12:42 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
142 PM CDT Wed May 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 142 PM CDT Wed May 15 2024

Currently there is a mid to upper level, positively tilted, trough
extending from southern CA up through the Dakotas. Over the far
southern tip of CA and the northern Baja Peninsula there is a
closed low associated with the base of this trough. This low is
progged to track over portions of the combined Panhandles tomorrow
evening. However, until then perturbations and shortwaves will be
helping thunderstorms get going as early today, here in the next
couple of hours as of this writing. This trough is bringing some
good mid level moisture to the area. Further down toward the
surface, great H7 theta-e advection is currently working its way
north into the area. At the surface though there is question to
how much surface moisture will be available especially in the
western Panhandles and northern combined Panhandles. Tds are only
expected to be in the 40s to 50s across much of the area, with the
exception of the southeastern TX Panhandle that may see Tds rise
into the 60s. Wellingtons Td is currently 58 as of this writing.

A cold front has already entered the northwestern half of the
combined Panhandles with northerly surface winds plotted over
much of the northern TX Panhandle and the OK Panhandle from
Bootleg up through Amarillo, Borger, to around Perryton. Southeast
of this line southwesterly winds are observed. This front is
expected to stall out where it is now, but could still push
further south and east.

Storms are expected to move into the northern half of the
combined Panhandles from the northwest while the southern TX
Panhandle sees storms come up from the north starting off. These
two areas/clusters of storms will eventually move east, most
likely merging in the eastern half of the combined Panhandles.
These two different areas of storm activity will be due to
different shortwaves aloft. The better dynamics seem to be in the
northwest coming off of the higher terrain of CO/NM. This will
help create surface based convection even behind the front.

The southeastern combined Panhandle south of the cold front could
potentially see some higher instability with MLCAPE values
approaching 1500 J/Kg. Both sides of the front are looking to have
quite a bit of bulk shear of 35 to 50 kts. Looking at having a few
supercells capable of producing ping pong ball size hail. Despite
having good mid level moisture associated with the approaching
upper level trough, the surface to H750 layer or so is still
looking pretty dry with DCAPE values approaching 1000 to 1500
J/Kg leading to chances for wind gusts exceeding 70 mph. As storms
move into the eastern Panhandles better CAPE and the potential for
storms to cluster and go linear the potential for severe wind
gusts will increase to around 80 to 85 mph.

Going into the evening hours, the overall severe threat should
start to diminish with increasing concern for localized flooding.
Especially in areas that may see some of the highest rainfall
rates and the potential for training storms in the eastern
combined Panhandles. Scattered storms will continue to be possible
going into tomorrow morning and then again in the late afternoon
as the H5 closed low moves over the area. By this time though, the
overall severe threat will be low, and will need to watch out for
potential flooding for spots that get multiple rounds of rain over
the same area. With the front able to progress further into the
area overnight into tomorrow, tomorrow's daytime highs are only
expected to be in the upper 60s to the west and 70s to the east.

36

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 142 PM CDT Wed May 15 2024

The H5 trough and low pressure system that will bring
thunderstorms to the area today through tomorrow night will move
off to the east finally going into the late morning Fri. Through
the day on Fri, mid to upper level ridging is expected to take
place with Fri afternoon temperatures reaching the 80s once again.
This ridge will continue to build into the weekend bringing
temperatures in the upper 80s to lower 90s through Sun with the
potential for some higher end 90s on Mon.

The extended period is looking mainly dry with maybe some
thunderstorms in the OK Panhandle Sun night into Mon. For now have
stayed with NBM PoPs which are below 10 percent, with any activity
staying to the north and east of the combined Panhandles. However,
there are some models suggesting some ridge riders could help
spark some shower/storm activity in the far north and northeastern
combined Panhandles, mainly the central to eastern OK Panhandle.
Other than temperatures wanting to approach the triple digits on
Mon, and low potential for storms to sneak into the north, the
extended period is looking mainly benign.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CDT Wed May 15 2024

A very messy TAF period is in store with the increasing potential
for showers and thunderstorms. Thunderstorms may impact all three
terminals, with the best timing between 21Z today and 06Z Thu.
Some of these thunderstorms may potentially be severe as well with
damaging wind gusts and large hail. Outside of thunderstorms winds
should stay below 20 kts out of the north mainly, however,
thunderstorm winds may bring gusts in excess of 50 kts and vary in
direction. Showers and thunderstorms could still be present in
parts of the combined Panhandles after 06Z. However, confidence
in where and when these storms will be is low at this time.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  70  52  80 /  70  70  50  10
Beaver OK                  54  76  51  83 /  60  40  20   0
Boise City OK              50  70  42  82 /  60  50  10   0
Borger TX                  56  75  53  84 /  70  60  40  10
Boys Ranch TX              55  73  49  85 /  60  60  40   0
Canyon TX                  54  70  50  81 /  70  70  60  10
Clarendon TX               55  70  53  79 /  70  70  60  10
Dalhart TX                 50  68  44  82 /  60  60  20   0
Guymon OK                  52  74  47  83 /  70  40  20   0
Hereford TX                54  71  50  83 /  60  70  60   0
Lipscomb TX                56  75  53  81 /  70  50  40  10
Pampa TX                   55  71  52  80 /  70  60  50  10
Shamrock TX                57  72  54  80 /  80  70  60  10
Wellington TX              57  73  55  80 /  80  70  70  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, May 15, 12:47 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
147 PM CDT Wed May 15 2024

OKZ001>003-TXZ001>020-317-160700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
147 PM CDT Wed May 15 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Potential for severe thunderstorms returns this afternoon and
evening. Main threat will be the damaging winds, but the
potential is present for large hail. Chances of tornadoes are low
but can't be ruled out for the Panhandles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances of thunderstorms is present for Thursday afternoon with a
chances for a few storms to reach the severe criteria in the
southeastern Texas Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dallam

When
May 15, 2:54 PM CST to 3:15 PM CST
Where
Dallam County, Texline to 7.36 mi E of Texline
Measured
1 in hail
Reported by
Public
Coordinates
36.380, -103.020

A swath of quarter size hail fell in Texline and just to the east of town.

Thunderstorm Wind, Hartley

When
May 15, 4:10 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Hail, Dallam

When
May 15, 4:11 PM CST
Where
Dallam County, 4.87 mi N of Dalhart
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.140, -102.510

Thunderstorm Wind, Moore

When
May 15, 4:58 PM CST
Where
Moore County, Cactus
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
36.050, -102.000

A three inch diameter tree limb was snapped. A couple of dead or diseased trees were uprooted. One of these trees fell on and damaged a resident’s chain link fence.

Thunderstorm Wind, Moore

When
May 15, 5:12 PM CST
Where
Moore County, 2.63 mi ESE of Dumas
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.930

Thunderstorm Wind, Sherman

When
May 15, 5:21 PM CST
Where
Sherman County, 16.04 mi ESE of Lautz
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.760

Hail, Moore

When
May 15, 5:27 PM CST to 5:35 PM CST
Where
Moore County, 5.59 mi W of Sunray
Measured
1.25 in hail
Reported by
Public
Coordinates
36.020, -101.830

Quarter to half dollar size hail fell in Sunray.

Hail, Hutchinson

When
May 15, 5:51 PM CST
Where
Hutchinson County, 3.5 mi N of Stinnett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.870, -101.440

Hail, Hutchinson

When
May 15, 6:03 PM CST
Where
Hutchinson County, 8.27 mi NE of Pringle
Measured
1 in hail
Reported by
Public
Coordinates
36.020, -101.330

Hail, Lipscomb

When
May 15, 7:00 PM CST
Where
Lipscomb County, 4.84 mi S of Booker
Measured
0.88 in hail
Reported by
Public
Coordinates
36.380, -100.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184814, 1184822, 1184817, 1184810, 1184823, 1184825, 1184811, 1184818, 1184819, 1184820.